Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 69, NWS Charleston, SC

May 4, 1998Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 4, 1998, 2:51 PM EDT for Berkeley County, South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 1998, 2:51 PM EDT (18:51 UTC)
Expired
May 4, 1998, 3:40 PM EDT
In force
49 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 3:05 PM EDTHail 1.75Jamestown, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 12:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

802 
WUUS1 KCHS 041852 RRA
SVRCHS
SCC015-041940-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
251 PM EDT MON MAY 4 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKELEY COUNTY IN SOUTH CAROLINA

* UNTIL 340 PM EDT

* AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CENTRAL BERKELEY COUNTY... MOVING EAST-
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUGER AT 300 PM EDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

TJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:45 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 4, 1:45 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
145 PM EDT MON MAY 4 1998

WITH SEVERE WX ACTIVITY AGAIN THIS AFTN WL LEAVE FINE DETAILS OF FCST
TO NWSFOS. GENERALLY WL SEE DRY TRANQUIL WX RETURN THRU NEXT 2 DAYS.
SEVERE THREAT WL BE PRIMARILY NEXT FEW HRS 2-6 PM.

LAVIS

In the hours before

Local storm report, May 4, 11:46 AM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1146 AM EDT MON MAY 04 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    4 E BONNEAU               SC   .88 INCH HAIL
05/04/98   BERKELEY                       SPOTTER REPORT OF NICKEL
                                          SIZED HAIL COVERING THE
                                          GROUND IN MACEDONIA.

TJR
Local storm report, May 4, 1:31 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
131 PM EDT MON MAY 04 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    SYCAMORE                  SC   1.75 INCH HAIL
05/04/98   ALLENDALE                      GOLF BALL HAIL. PUBLIC
                                          REPORT
Local storm report, May 4, 2:05 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
205 PM EDT MON MAY 04 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    GLENNVILLE                GA   .75 INCH HAIL
05/04/98   TATTNALL                       DISPATCH REPORT
Local storm report, May 4, 2:22 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
222 PM EDT MON MAY 04 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    5 NE SUMMERVILLE          SC   .75 INCH HAIL
05/04/98   BERKELEY                       DIME HAIL. SPOTTER REPORT
Local storm report, May 4, 2:27 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
227 PM EDT MON MAY 04 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    2 E GLENNVILLE            GA   .88 INCH HAIL
05/04/98   TATTNALL                       NICKEL HAIL. SPOTTER
                                          REPORT
Local storm report, May 4, 2:48 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
248 PM EDT MON MAY 04 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    SUMMERVILLE               SC   .75 INCH HAIL
05/04/98   DORCHESTER                     DIME HAIL NR OLD
                                          ORANGEBURG RD. DISPATCH
                                          REPORT

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 11:36 PM EDTSevere Thunderstorm WarningCHSJasper59 min
May 3, 11:36 PM EDTSevere Thunderstorm WarningCHSBeaufort59 min
May 4, 12:34 AM EDTSevere Thunderstorm WarningCHSCharleston, Colleton61 min
May 4, 1:23 PM EDTSevere Thunderstorm WarningCHSAllendale32 min
May 4, 1:48 PM EDTSevere Thunderstorm WarningCHSBerkeley47 min
May 4, 2:03 PM EDTSevere Thunderstorm WarningCHSDorchester47 min
May 4, 3:02 PM EDTSevere Thunderstorm WarningCHSColleton33 min
May 4, 3:05 PM EDTSevere Thunderstorm WarningCHSDorchester50 min
May 4, 3:29 PM EDTSevere Thunderstorm WarningCHSCharleston46 min
May 4, 3:41 PM EDTTornado WarningCHSCharleston34 min
May 4, 3:53 PM EDTSevere Thunderstorm WarningCHSBerkeley62 min
May 4, 4:12 PM EDTSevere Thunderstorm WarningCHSCharleston63 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.